Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Conservative stochastic differential equations: Mathematical and numerical analysis

Authors: Erwan Faou and Tony Lelièvre
Journal: Math. Comp. 78 (2009), 2047-2074
MSC (2000): Primary 60H10, 60H30, 58J65, 65C20
Published electronically: January 30, 2009
MathSciNet review: 2521278
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider stochastic differential equations on the whole Euclidean space possessing a scalar invariant along their solutions. The stochastic dynamics therefore evolves on a hypersurface of the ambient space. Using orthogonal coordinate systems, we show the existence and uniqueness of smooth solutions of the Kolmogorov equation under some ellipticity conditions over the invariant hypersurfaces. If we assume, moreover, the existence of an invariant measure, we show the exponential convergence of the solution towards its average. In the second part, we consider numerical approximation of the stochastic differential equation, and show the convergence and numerical ergodicity of a class of projected schemes. In the context of molecular dynamics, this yields numerical schemes that are ergodic with respect to the microcanonical measure over isoenergy surfaces.

References [Enhancements On Off] (What's this?)

  • 1. M.P. Allen and D.J. Tildesley.
    Computer Simulation of Liquids.
    Clarendon Press, Oxford, 1987.
  • 2. S.A. Allison and J.A. McCammon.
    Transport properties of rigid and flexible macromolecules by Brownian dynamics simulation.
    Biopolymers, 23(1):167-187, 1984.
  • 3. H.C. Andersen.
    Rattle: a ``velocity'' version of the Shake algorithm for molecular dynamics calculations.
    J. Comput. Phys., 52:24-34, 1983.
  • 4. T. Aubin.
    Nonlinear analysis on manifolds. Monge-Ampère equations.
    Springer, 1982. MR 681859 (85j:58002)
  • 5. E. Cancés, F. Castella, P. Chartier, E. Faou, C. Le Bris, F. Legoll, and G. Turinici.
    Long-time averaging using symplectic solvers with application to molecular dynamics.
    Numer. Math., 100, 2005. MR 2135782 (2005m:37138)
  • 6. E. Cancès, F. Castella, P. Chartier, E. Faou, C. Le Bris, F. Legoll, and G. Turinici.
    High-order averaging schemes with error bounds for thermodynamical properties calculations by molecular dynamics simulations.
    J. Chem. Phys., 121(21):10346-10355, 2004.
  • 7. G. Ciccotti, T. Lelièvre, and E. Vanden-Eijnden.
    Projection of diffusions on submanifolds: Application to mean force computation.
    Communications on Pure and Applied Mathematics, 61:371-408, 2008. MR 2376846
  • 8. E. Faou.
    Développements asymptotiques dans les coques linéairement élastiques.
    Thèse, Université de Rennes 1, 2000.
  • 9. E. Faou.
    Elasticity on a thin shell: Formal series solution.
    Asymptotic Analysis, 31:317-361, 2002. MR 1937843 (2003g:74056)
  • 10. E. Faou.
    Nosé-Hoover dynamics in a shaker.
    J. Chem. Phys., 124:184104, 2006.
  • 11. D. Frenkel and B. Smit.
    Understanding molecular dynamics: from algorithms to applications.
    Academic Press, London, 2002.
  • 12. O. Gonzalez.
    Time integration and discrete Hamiltonian systems.
    J. Nonlinear Sci., 6:449-467, 1996. MR 1411343 (98d:58059)
  • 13. A. Grorud and D. Talay.
    Approximation of Lyapunov exponents of nonlinear stochastic differential equations.
    SIAM J. Appl. Math., 56(2):627-650, 1996. MR 1381664 (97j:60104)
  • 14. E. Hairer, C. Lubich, and G. Wanner.
    Geometric Numerical Integration. Structure-Preserving Algorithms for Ordinary Differential Equations.
    Springer Series in Computational Mathematics 31. Springer, Berlin, 2002. MR 1904823 (2003f:65203)
  • 15. C. Le Bris, T. Lelièvre, and E. Vanden-Eijnden.
    Analysis of some discretization schemes for constrained stochastic differential equations.
    C. R. Acad. Sci. Paris, Ser. I., 346 (7-8):471-476, 2008. MR 2417572
  • 16. G.N. Milstein, Y.M. Repin, and M.V. Tretyakov.
    Numerical methods for stochastic systems preserving symplectic structure.
    SIAM J. Numer. Anal., 40(4):1583-1604, 2002. MR 1951908 (2004a:65009)
  • 17. G.N. Milstein, Y.M. Repin, and M.V. Tretyakov.
    Symplectic integration of Hamiltonian systems with additive noise.
    SIAM J. Numer. Anal., 39(6):2066-2088, 2002. MR 1897950 (2003e:37126)
  • 18. H.C. Öttinger.
    Brownian dynamics of rigid polymer chains with hydrodynamic interactions.
    Phys. Rev. E, 50(4):2696-2701, 1994.
  • 19. J.P. Ryckaert, G. Ciccotti, and H.J.C. Berendsen.
    Numerical integration of the cartesian equations of motion of a system with constraints: Molecular dynamics of $ n$-alkanes.
    J. Comput. Phys., 23:327-342, 1977.
  • 20. D. Talay.
    Second order discretization schemes of stochastic differential system for the computation of the invariant law.
    Stochastics and Stochastic Reports, 29 (1):13-36, 1990.
  • 21. D. Talay.
    Approximation of upper lyapunov exponents of bilinear stochastic differential systems.
    SIAM J. Numer. Anal., 28(4):1141-1164, 1991. MR 1111458 (92i:60119)
  • 22. D. Talay and L. Tubaro.
    Expansion of the global error for numerical schemes solving stochastic differential equations.
    Stochastic Anal. Appl., 8(4):483-509 (1991), 1990. MR 1091544 (92e:60124)
  • 23. W.F. Van Gunsteren and H.J.C. Berendsen.
    Algorithms for Brownian dynamics.
    Mol. Phys., 45(3):637-647, 1982.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 60H10, 60H30, 58J65, 65C20

Retrieve articles in all journals with MSC (2000): 60H10, 60H30, 58J65, 65C20

Additional Information

Erwan Faou
Affiliation: INRIA & Ecole Normale Supérieure de Cachan Bretagne, Avenue Robert Schumann, 35170 Bruz, France

Tony Lelièvre
Affiliation: INRIA Rocquencourt, MICMAC project-team, B.P. 105, 78153 Le Chesnay Cedex, France
Address at time of publication: CERMICS, Ecole Nationale des Ponts (ParisTech), 6 & 8 Av. B. Pascal, 77455 Marne-la-Vallée, France

Keywords: Stochastic differential equations, invariant preservation, numerical approximation of invariant measure, microcanonical sampling
Received by editor(s): February 22, 2008
Received by editor(s) in revised form: September 17, 2008
Published electronically: January 30, 2009
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society